Alert archive / Georgia / Special Weather Statements in 2018

Special Weather Statement, NWS Atlanta, GA

August 4, 2018Gwinnett County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 4, 2018, 5:42 PM EDT for Gwinnett County, Georgia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2018, 5:42 PM EDT (21:42 UTC)
Expired
Aug 4, 2018, 6:30 PM EDT
In force
48 min
Issued by
NWS Atlanta, GA
Wind
40

County Gwinnett County, GA

The radar

The Atlanta radar (KFFC), 99 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 735 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
735 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

424 
WWUS82 KFFC 042142
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
542 PM EDT SAT AUG 4 2018
 
GAZ034-035-042230-
Barrow GA-Gwinnett GA-
542 PM EDT SAT AUG 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BARROW AND
NORTHEASTERN GWINNETT COUNTIES UNTIL 630 PM EDT...

At 541 PM EDT...a  thunderstorm was over Hog Mountain, or near 
Lawrenceville...moving northeast at 10 mph.

  HAZARD...40 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Lawrenceville, Buford, Braselton, Auburn, Dacula, Carl, Hog Mountain
and Chateau Elan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3399 8375 3395 8401 3402 8405 3411 8389
      3410 8387 3412 8383
TIME...MOT...LOC 2141Z 246DEG 11KT 3402 8394 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 4, 2:53 PM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 4, 2:53 PM EDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
253 PM EDT Sat Aug 4 2018

.SHORT TERM /Today through Monday/...
Current radar shows showers and some isolated thunderstorms popping
up across the region. Hi-res short term models showing this
diurnally driven convection continuing through this evening then
diminishing around 02-04z. The short term models are in good
agreement showing the upper level ridge building into the southeast
today and continuing through Mon/Tue. The surface ridge stays fairly
anchored over the area but it does shift ever so slightly to the SW
through the short term. This weak ridge will allow moist low level
winds out of the southwest keeping decent deep layer moisture across
the area. All in all expect isolated to scattered afternoon and
evening showers and thunderstorms with near normal temperatures. Not
expecting much in the way of severe storms but still can not rule
them completely out. Localized flooding is still a concern with and
showers or thunderstorms as the ground is already saturated from
this past week's rainfall.

01

.LONG TERM /Monday Night through Friday/...
No major changes to the long term. A more diurnal pattern of
convection for the first part of the long term. Then a short wave
moves across the Ohio and Tennessee Valleys Wednesday and Thursday
bringing higher chances of convection, mainly to north Georgia. A
weak westerly flow sets up across the CWA for the end of next week
with weak impulses moving through the flow. This will keep chance
pops going into the end of next week.

17

&&

.AVIATION...
18Z Update... VFR ceilings with showers beginning to pop across
the state. Ceilings should stay VFR except will see some MVFR
ceilings in and around convective activity this afternoon and
evening. Storms should diminish after sunset but will see some
more Sunday afternoon. Winds are variable right now ranging from
the SSE to the SSW. Winds should eventually go over to the SW
through tonight but wind speeds will stay fairly light at 10kt or
less through the period.

//ATL Confidence...18Z Update...

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          87  72  88  72 /  30  20  30  30
Atlanta         87  73  88  74 /  30  20  40  30
Blairsville     82  66  83  66 /  40  20  40  40
Cartersville    88  71  88  71 /  30  20  40  40
Columbus        90  74  91  75 /  30  20  30  30
Gainesville     86  71  87  72 /  30  20  40  30
Macon           89  73  91  73 /  30  20  30  30
Rome            89  71  89  71 /  30  20  40  30
Peachtree City  88  72  89  72 /  30  20  40  30
Vidalia         89  73  91  74 /  30  20  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...01
LONG TERM....17
AVIATION...01
Hazardous weather outlook, Aug 4, 5:17 AM EDT, 12 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
517 AM EDT Sat Aug 4 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-050930-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
517 AM EDT Sat Aug 4 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered showers thunderstorms are expected this afternoon and
evening, mainly between 2 and 10 PM. Some thunderstorms could be
strong with gusty winds, lightning and heavy rain. Although
widespread severe weather and flooding are not expected, with the
wet soils, areas where heavy rain occurs could experience
localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Scattered showers and thunderstorms are expected each day, with
increased chances for thunderstorms and heavy rain on Thursday
and Friday. Widespread severe weather is not anticipated, however,
some storms could produce strong winds, dangerous lightning and
heavy rain.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Local storm report, Aug 4, 4:33 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
433 PM EDT SAT AUG 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLASH FLOOD      3 SSE JOHNSON CORNER    32.03N  82.28W
08/03/2018                   TOOMBS             GA   911 CALL CENTER

            ROAD CLOSURE ON JOHN DASHER RD BETWEEN HAYDEN JONES RD
            AND CLIFFORD ROGERS RD DUE TO FLOODING ON THE ROADWAY.

&&

CORRECTED LOCATION...FATALITIES...INJURIES

EVENT NUMBER FFC1800774

KING
Local storm report, Aug 4, 4:39 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
439 PM EDT SAT AUG 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLASH FLOOD      3 E NEW BRANCH          32.08N  82.21W
08/03/2018                   TOOMBS             GA   911 CALL CENTER

            ROAD CLOSURE DUE TO FLOODING ON THE ROADWAY AT THE
            INTERSECTION OF HWY 56 AND ERNEST WEBBER RD.

&&

EVENT NUMBER FFC1800775

KING
Local storm report, Aug 4, 4:45 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
445 PM EDT SAT AUG 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLASH FLOOD      2 SE NEW BRANCH         32.07N  82.23W
08/03/2018                   TOOMBS             GA   911 CALL CENTER

            ROAD CLOSURES DUE TO FLOODING ON THE ROADWAYS ON JACK
            COLLINS RD AND LEVY CAVE RD, NEAR THE INTERSECTION OF
            THE TWO ROADS.

&&

EVENT NUMBER FFC1800776

KING
Local storm report, Aug 4, 4:49 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
449 PM EDT SAT AUG 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLASH FLOOD      3 SE NEW BRANCH         32.05N  82.22W
08/03/2018                   TOOMBS             GA   911 CALL CENTER

            ROAD CLOSEURE DUE TO FLOODING ON ROADWAY AT MA BRADDY
            RD.

&&

EVENT NUMBER FFC1800777

KING
Local storm report, Aug 4, 4:54 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
454 PM EDT SAT AUG 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLASH FLOOD      3 SE NEW BRANCH         32.05N  82.22W
08/03/2018                   TOOMBS             GA   911 CALL CENTER

            ROAD CLOSURE DUE TO WATER ON THE ROADWAY ON BUD CLIFTON
            RD, JIM SHUMAN RD, AND BEN USHER RD.

&&

EVENT NUMBER FFC1800778

KING
Special weather statement, Aug 4, 5:42 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
542 PM EDT SAT AUG 4 2018

GAZ034-035-042230-
Barrow GA-Gwinnett GA-
542 PM EDT SAT AUG 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BARROW AND
NORTHEASTERN GWINNETT COUNTIES UNTIL 630 PM EDT...

At 541 PM EDT...a  thunderstorm was over Hog Mountain, or near
Lawrenceville...moving northeast at 10 mph.

  HAZARD...40 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Lawrenceville, Buford, Braselton, Auburn, Dacula, Carl, Hog Mountain
and Chateau Elan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3399 8375 3395 8401 3402 8405 3411 8389
      3410 8387 3412 8383
TIME...MOT...LOC 2141Z 246DEG 11KT 3402 8394

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:07 PM EDTFlash Flood WarningFFCToombs6 hr
Aug 3, 8:52 PM EDTRiver Flood WarningFFCClayton, Fayette, Spalding13 hr
Aug 3, 10:02 PM EDTSpecial Weather StatementFFCWheeler28 min
Aug 4, 12:17 PM EDTRiver Flood WarningFFCBibb, Houston, Jones, Monroe, Twiggs10 hr
Aug 4, 6:07 PM EDTRiver Flood WarningFFCFayette, Spalding15 hr

Nearby

Special Weather Statements in Georgia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.